Hail, Worth
- When
- May 25, 2:05 PM CST
- Where
- Worth County, 2.51 mi ENE of Isadora
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.540, -94.480
A warm front lifted north across northern Missouri, during the afternoon hours of May 25, 2012. There were several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front lifted north across northern Missouri, during the afternoon hours of May 25, 2012. There were several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 11:23 AM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT FRI MAY 25 2012
...UPDATED AVIATION DISCUSSION...
.UPDATE...
Elevated convection continues to focus a narrow axis of very heavy
rainfall from the southern KC metro through mid Missouri as of 14Z.
This zone was coincident where the nose of a modest low level jet
was impinging on the elevated warm front, in a region where deep
layer moisture has increased dramatically since late yesterday with
precipitable water values now around 1.50". Very high freezing
levels approaching 14Kft and the narrow/skinny CAPE profiles have
resulted in optimal warm rain processes with 2+"/hr rainfall rates
verified in several locations from Stanley to Grandview, Greenwood,
Lee's Summit and Pleasant Hill. Total amounts of 3-5" appear likely.
Expect this activity to shift eastward across mid Missouri over the
next several hours and slowly weaken as the ascent diminished.
Meanwhile, the 14Z surface analysis painted a very complex picture.
A well defined surface warm front stretched from just north of
Wichita to Nevada into the Lake of the Ozarks, reinforced along the
eastern extent by the convective cold pool just north of the
boundary. South of this front, rich gulf moisture has returned
northward with upper 60F dewpoints now widespread across the warm
sector. Ongoing convection, coupled with widespread cloud cover
north of the front across Kansas and Missouri will likely impede any
rapid northward movement to this boundary through the day. Given its
initial southern position and these mitigating factors and
cyclogenesis back across the TX panhandle, feel that incoming 12Z
data has a much better handle on positioning this boundary from near
Hutchinson to near Kansas City/St. Joseph this afternoon. The MO
portion of the boundary may be bifurcated by an expected residual
outflow boundary.
With that said, am concerned that the potential for severe weather
this afternoon has been underplayed, considering the degree of
potential instability residing within a now very moist warm sector.
Vertical wind profiles between the building upper ridge along the
Gulf coast and the deep trough over the Southwest look quite
favorable late this afternoon and evening, with forecast soundings
showing strongly veering profiles over E/NE KS and W/NW MO. Strong
daytime heating within the warm sector should yield fairly steep
0-3km lapse rates, with the effective boundary(ies) aiding in
enhanced low level shear. Despite the increasing 700mb temps,
surface convergence should be able to overcome any inhibition
(especially after yesterday's 14C/700mb cap break). A localized
threat of organized severe storms including supercells would seem
plausible later this afternoon into the early evening with an
attendant threat of very large hail, damaging winds and tornadoes.
We will continue to monitor satellite/sfc observations through the
early afternoon hours to hone down a more specific threat area and
likelihood.
Bookbinder
&&
.CLIMATE...
With the potential for near record temperatures over the holiday
weekend, here are the normals and records through Memorial Day:
Kansas City:
Avg High/Low Record High Records Max Low
Saturday 5/26........78/57...........92 in 1985........68 in 1987
Sunday 5/27..........78/58...........94 in 2006........70 in 2006
Monday 5/28..........78/58...........93 in 2006........75 in 2006
St. Joseph
Saturday 5/26.........79/57..........94 in 1967, 1926...64 in 2008
Sunday 5/27...........79/58..........93 in 2006, 1966...69 in 1991
Monday 5/28...........80/58..........94 in 1998.........75 in 2006
&&
.AVIATION...
For the 18Z TAFs, current satellite/surface observations show a
stable cold pool from morning convection across the terminals, with
a sharp warm front stretching from ICT-NVD-AIZ. Strong daytime
heating should lift this effective boundary across the KC terminals
by late today, with winds becoming more southeast and the potential
for redevelopment of strong to severe storms across the terminals
between roughly 00 and 04Z.
Moist easterly flow north of the warm front should lead to at least
MVFR stratus developing overnight, with some potential for IFR
ceilings at STJ if the warm front stalls and convection is a bit
more prolific.
Improving conditions should occur by mid morning Saturday with winds
turning southerly in the warm sector and some gusty character
developing by the end of the TAF cycle.
Bookbinder
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT FRI MAY 25 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 104 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. ...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND THIS EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM FRONT STRETCHED FROM NORTH OF WICHITA TO THE LAKE OF THE OZARKS EARLY THIS AFTERNOON. A VERY WARM AND HUMID AIRMASS ALONG AND SOUTH OF THIS FRONT IS EXPECTED TO LIFT SLOWLY NORTHWARD THIS AFTERNOON...REACHING THE I-70 CORRIDOR BY LATER IN THE DAY. AN INCREASINGLY UNSTABLE AIRMASS...COUPLED WITH VERY FAVORABLE WIND PROFILES WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS ACROSS NORTHEAST KANSAS AND WEST CENTRAL INTO NORTHWEST MISSOURI. ANY THUNDERSTORMS THAT DEVELOP IN THE VICINITY OF THE WARM FRONT WILL POSE A THREAT FOR VERY LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES. PERSONS WEST OF A LINE FROM CHILLICOTHE TO WARRENSBURG SHOULD MONITOR CONDITIONS FOR THE POSSIBLE DEVELOPMENT OF SEVERE WEATHER BETWEEN 4 AND 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HOT AIRMASS WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY. NEAR- RECORD HIGHS IN THE LOWER 90S ARE EXPECTED SATURDAY WITH HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100. HIGHS ON SUNDAY WILL BE AROUND 90. A WEAK COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS ACROSS THE REGION MONDAY INTO MONDAY EVENING. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE...ESPECIALLY FROM EAST CENTRAL KANSAS INTO CENTRAL AND NORTH CENTRAL MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS EASTERN KANSAS AS WELL AS WEST CENTRAL AND NORTHWEST MISSOURI. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 AM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN PLEASANT HILL 38.79N 94.27W
05/25/2012 M3.57 INCH CASS MO NWS EMPLOYEE
STORM TOTAL BETWEEN 8 PM AND 10 AM.
&&
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1032 AM CDT FRI MAY 25 2012 MOZ044-045-251615- JOHNSON MO-PETTIS MO- 1032 AM CDT FRI MAY 25 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PETTIS COUNTY IN CENTRAL MISSOURI...AND EASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI UNTIL 1115 AM CDT... AT 1029 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOB NOSTER...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SEDALIA...LA MONTE...HUGHESVILLE AND SEDALIA MEMORIAL ARPT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3891 9314 3869 9313 3873 9356 3888 9357 TIME...MOT...LOC 1532Z 267DEG 21KT 3879 9351 CDB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 AM CDT FRI MAY 25 2012
MOZ046-251715-
COOPER MO-
1147 AM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOPER COUNTY UNTIL
1215 PM CDT...
AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF OTTERVILLE...OR 9 MILES
NORTHEAST OF SEDALIA...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN COOPER COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3868 9284 3873 9306 3880 9306 3880 9305
3879 9282
TIME...MOT...LOC 1647Z 281DEG 22KT 3876 9305
CDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1204 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLASH FLOOD 1 ESE PLEASANT HILL 38.79N 94.24W
05/25/2012 CASS MO NWS EMPLOYEE
1 FOOT OF WATER FLOWING ACROSS COUNTRY CLUB DRIVE NEAR
ITS INTERSECTION WITH MURRAY ROAD.
&&
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1235 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 3 SW GRANDVIEW 38.86N 94.57W
05/25/2012 M4.17 INCH JACKSON MO MESONET
STORMWATCH RAIN GAUGE AT 150 HIGHWAY AND PROSPECT. STORM
TOTAL ENDING AT 10 AM.
1000 AM HEAVY RAIN STANLEY 38.85N 94.67W
05/25/2012 M3.86 INCH JOHNSON KS MESONET
MISSION RD. AT NEGRO CREEK. STORM TOTAL ENDING AT 10 AM.
&&
BOOKBINDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT FRI MAY 25 2012
MOZ003-252045-
WORTH MO-
303 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH COUNTY UNTIL
345 PM CDT...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRANT CITY...OR 21 MILES
NORTHWEST OF ALBANY...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANT CITY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4052 9424 4041 9452 4055 9463 4057 9463
4058 9462 4057 9423
TIME...MOT...LOC 2003Z 239DEG 31KT 4054 9448
ABThe Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376664, 376663, 376665, 376667, 376666, 376669, 376668, 376670.